Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Huntsville, AL

August 26, 2016Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 26, 2016, 4:20 PM CDT for Lauderdale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 4:20 PM CDT (21:20 UTC)
Expired
Aug 26, 2016, 4:45 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS54 KHUN 262120
SVRHUN
ALC077-262145-
/O.NEW.KHUN.SV.W.0055.160826T2120Z-160826T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 445 PM CDT

* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  UNDERWOOD-PETERSVILLE...OR 11 MILES NORTH OF FLORENCE...MOVING
  NORTHWEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLORENCE...UNDERWOOD-PETERSVILLE...ZIP CITY...
  CLOVERDALE AND THREET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8772 3500 8762 3498 8760 3484 8769
      3500 8789
TIME...MOT...LOC 2119Z 133DEG 23KT 3496 8770 

HAIL...<.75IN
WIND...60MPH
 
$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:07 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 3:07 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
307 PM CDT FRI AUG 26 2016

.SYNOPSIS...

The prevailing ridge across the Southeast/Appalachian states will
keep the region hot and humid with various rounds of mainly
afternoon thunderstorms through the weekend. Further to the
northwest, a longwave trough moving across western/central
Canada/Intermountain West will actually act to dampen the ridge over
the next 3 days. The upper flow pattern then looks to transition to
an omega block pattern across north America later next week with the
TN valley in NW flow.

Meanwhile, scattered storms have developed along a convergence
boundary over central AL to northern MS. This convergence boundary
will likely remain the focus for storms until this evening.

SL.77

&&

.DISCUSSION...

The scattered storms are expected to prevail into the early evening
hours with gusty winds of 30-40 MPH possible with any of the
stronger storms. After storms diminish/dissipate, patchy fog will be
possible overnight with patchy dense fog possible near rivers,
lakes, and valleys. Then, on Saturday, expecting this convergence
boundary to dissipate/move off to the north due to shift in the upper
ridge position towards the central Appalachians. As this shift in the
ridge position continues, the TN valley will be positioned on the SW
flank of the ridge. An inverted trough/weak vorticity max rotating
around the southern flank will approach on Saturday afternoon over
the central/northern GA/NE AL. As a result, anticipate isolated
thunderstorms to develop again, especially over NE AL. Greater areal
coverage in storms may be possible depending on the timing of the
trough as instability will be maximized during the afternoon. With
wind shear values quite low, any storms that develop will be pulse-
like with potential for microbursts. Primary impacts will be gusty
winds up to 40 MPH with very heavy rainfall. In addition,
temperatures will still be quite hot and humid with temperatures
rising into the low 90s, which with dewpoints in the 70s, will
translate to heat index value rising close to 105.

Similar conditions are anticipated on Sunday as the upper flow
pattern begins to transition to a more dampened ridge as the polar
jet trough moves up and over the ridge. With the dampening ridge, kept
the isolated thunderstorm chances in place for the afternoon
especially over NE AL where greater speed convergence within the flow
is noted in the mid levels.

Though the ridge will be weaker during the early part of the week,
weak northeasterly flow is expected which may advect drier air aloft
acting to limit deep convective updrafts. Nevertheless, will keep
isolated thunderstorms in the forecast through Monday and Tuesday
with similar daytime highs in the 90s. The main difference may be
somewhat 'cooler' dewpoint temperatures which may keep heat index
values below 100. The upper flow pattern then begins to transition
to an omega flow pattern by day 7/8. In the meantime, on Wednesday
and Thursday have kept isolated thunderstorms in the forecast with
highs in the 90s and lows in the 70s.

This does not take into effect any of the possible impacts from
Invest 99L. At this point, too much uncertainty on the track, storm
integrity, and intensity still exist with this tropical wave to even
incorporate any impacts for the end of next week.

SL.77

&&

.AVIATION...
(Issued 1233 PM CDT FRI AUG 26 2016)
For 18Z TAFs:
Current radar shows scattered showers and couple storms developing
mainly south of the TN river and west of the I-65 corridor.
Expecting showers or storms to push in the vicinity of the terminals
by 20Z. Given the scattered nature of these storms, only mentioned
VCTS (VCSH at HSV) and will tempo as needed. TS threat should end
between 0-2z. Patchy fog before sunrise will, if over the terminals,
produce MVFR to IFR VSBY beginning around 10Z. VFR conditions
expected after sunrise, as fog dissipates.

Barron

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    73  94  72  93 /  20  20  10  20
Shoals        73  93  72  93 /  20  20  10  20
Vinemont      71  92  71  92 /  20  20  10  20
Fayetteville  71  92  71  92 /  20  20  10  20
Albertville   72  92  71  91 /  20  20  10  20
Fort Payne    71  91  70  90 /  20  20  10  20

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 26, 1:29 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI AUG 26 2016

ALZ001>010-016-TNZ076-096-097-271100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
129 PM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

FOR THE REST OF TODAY AND THROUGH THIS EVENING...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. AN ISOLATED STRONG
STORM CANNOT BE RULED OUT...CAPABLE OF WIND GUSTS TO 50
MPH...LIGHTNING...AND BRIEF HEAVY RAIN.

OUTSIDE AND BEFORE THUNDERSTORM DEVELOPMENT...HEAT INDEX VALUES
COULD RANGE FROM 100 TO 105 DEGREES ACROSS PORTIONS OF NORTHWEST AND
NORTH CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED MAINLY AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT IS
EXPECTED THROUGH MID WEEK. THE STRONGER STORMS IN THIS PERIOD COULD
PRODUCE GUSTY WINDS...LIGHTNING...AND LOCALLY HEAVY RAIN.

MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO BE BETWEEN 100 TO 105
DEGREES DURING THE AFTERNOON HOURS ON SATURDAY...MAINLY ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 26, 3:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     6 SSE TUSCUMBIA         34.65N 87.68W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            COLBERT COUNTY EMA REPORTS TREES DOWN IN LITTLEVILLE.
            TIME ESTIMATED BY RADAR

&&

TBARRON
Local storm report, Aug 26, 4:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WSW LITTLEVILLE         34.59N 87.68W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            BUILDING COLLAPSE AT A LUMBER YARD NEAR LITTLEVILLE

&&

TBARRON
Special weather statement, Aug 26, 4:05 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 PM CDT FRI AUG 26 2016

ALZ009-262130-
JACKSON AL-
405 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 430
PM CDT...

AT 405 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HOLLYWOOD...OR 9 MILES NORTHEAST OF SCOTTSBORO...MOVING WEST AT 10
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...STEVENSON...HOLLYWOOD...SKYLINE...PISGAH...HYTOP...
MARTINTOWN...FACKLER AND LARKINSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3486 8584 3469 8584 3464 8614 3491 8614
TIME...MOT...LOC 2105Z 089DEG 9KT 3479 8593

BCC
Local storm report, Aug 26, 4:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     5 ENE LITTLEVILLE       34.61N 87.60W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR THE LAGRANGE COMMUNITY

0304 PM     TSTM WND DMG     2 NW LA GRANGE          34.61N 87.58W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            EMA REPORTS TREES DOWN NEAR THE LAGRANGE COMMUNITY

&&

TBARRON
Local storm report, Aug 26, 4:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
410 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 S FLORENCE            34.76N 87.67W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            EMA REPORTED A POWER POLE DOWN NEAR SHEFFIELD

&&

TBARRON
Local storm report, Aug 26, 4:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     4 ENE CHEROKEE          34.78N 87.90W
08/26/2016                   COLBERT            AL   EMERGENCY MNGR

            EMA REPORTS A COUPLE TREES DOWN NEAR CHEROKEE

&&

TBARRON

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:53 PM CDTSpecial Weather StatementHUNColbert, Lawrence52 min
Aug 26, 3:37 PM CDTSpecial Weather StatementHUNColbert, Franklin38 min
Aug 26, 3:42 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin33 min
Aug 26, 4:03 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale27 min
Aug 26, 4:05 PM CDTSpecial Weather StatementHUNJackson25 min
Aug 26, 4:14 PM CDTSevere Thunderstorm WarningHUNColbert31 min
Aug 26, 4:32 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale28 min
Aug 26, 4:34 PM CDTSpecial Weather StatementHUNDeKalb26 min
Aug 26, 4:44 PM CDTSevere Thunderstorm WarningHUNJackson46 min
Aug 26, 5:35 PM CDTSpecial Weather StatementHUNMadison, Marshall40 min
Aug 26, 5:56 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Aug 26, 6:21 PM CDTSpecial Weather StatementHUNMorgan39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.